On the dependence of galaxy morphologies on galaxy mergers

Fabio Fontanot, Andrea V. Macciò, Michaela Hirschmann, Gabriella De Lucia, Rahul Kannan, Rachel S. Somerville, Dave Wilman

Research output: Contribution to journalArticle

Abstract

The distribution of galaxy morphological types is a key test for models of galaxy formation and evolution, providing strong constraints on the relative contribution of different physical processes responsible for the growth of the spheroidal components. In this paper, we make use of a suite of semi-analytic models to study the efficiency of galaxy mergers in disrupting galaxy discs and building galaxy bulges. In particular, we compare standard prescriptions usually adopted in semi-analytic models, with new prescriptions proposed by Kannan et al., based on results from high-resolution hydrodynamical simulations, and we show that these new implementations reduce the efficiency of bulge formation through mergers. In addition, we compare our model results with a variety of observational measurements of the fraction of spheroid-dominated galaxies as a function of stellar and halo mass, showing that the present uncertainties in the data represent an important limitation to our understanding of spheroid formation. Our results indicate that the main tension between theoretical models and observations does not stem from the survival of purely disc structures (i.e. bulgeless galaxies), rather from the distribution of galaxies of different morphological types, as a function of their stellar mass.

Original languageEnglish (US)
Pages (from-to)2968-2977
Number of pages10
JournalMonthly Notices of the Royal Astronomical Society
Volume451
Issue number3
DOIs
StatePublished - Jan 1 2015

    Fingerprint

Keywords

  • Galaxies: bulges
  • Galaxies: evolution
  • Galaxies: interactions
  • Galaxies: structure

ASJC Scopus subject areas

  • Astronomy and Astrophysics
  • Space and Planetary Science

Cite this

Fontanot, F., Macciò, A. V., Hirschmann, M., De Lucia, G., Kannan, R., Somerville, R. S., & Wilman, D. (2015). On the dependence of galaxy morphologies on galaxy mergers. Monthly Notices of the Royal Astronomical Society, 451(3), 2968-2977. https://doi.org/10.1093/mnras/stv1119